For many people living with epilepsy, taking medication is a daily part of their routine. Antiepileptic medications, commonly referred to as AED’s, help to control brain chemicals that send signals to nerves around the body, in turn reducing seizure activity. Therefore, it is vital that medications are managed & taken carefully to ensure effective seizure management. Things to consider include:
- Always follow doctors instructions
- Do not reduce your dose or stop taking your medication unless your doctor tells you to do so
- Aim to take your medication at set times each day
- When starting a new medication, avoid alcohol. Once you have been taking the new medication for a few weeks it is safe for many patients to drink in moderation.
- If you forget to take your medication:
- If it is almost time for your next dose, skip the dose you missed & take your next dose at the usual time
- Otherwise, take it as soon as you remember & then go back to taking your medication as you would normally
- If you are unsure, contact your doctor or pharmacist for advice
- If you take too much medication:
- Immediately contact your doctor or the Poisons Information Centre (phone 13 11 26) for advice or go to your nearest Accident & Emergency Centre
- Always ensure you have enough medication by filling prescriptions before your supply runs out & having a repeat prescription available at all times
- Do not change brands of medication. Whilst the active ingredients in branded & generic medications are the same, non-active ingredients (fillers, coatings, colours etc.) may differ. Therefore, swapping and changing brands can affect blood levels of your medication & in some people can lead to breakthrough seizures.
- Tell your doctor or pharmacists if you are taking any other medications, even over the counter medications & vitamins
- Most AED’s should be stored below 25° C & kept away from light
- Do not leave medications in the car, on window sills or in the bathroom as heat & dampness can destroy them
- Keep medication in its original packaging until it is time to take it
- Report side effects to your doctor – these may be more severe in the beginning but may subside as the body gets used to the medication
- If experiencing serious side effects tell your doctor immediately or go to your nearest Accident & emergency Unit. These may include:
- An increase or change in seizures
- Major changes to mood including strange, unusual or suicidal thoughts
- Changes in vision or hallucinations
- Sudden signs of allergy - skin rashes, hives, itching or swelling of face, lips or tongue
- Respiratory changes – difficulty breathing, wheezing etc.
- Changes in mobility including gait (walking style) or loss of balance
- Take enough medication in its original packaging to last your holiday
- Carry an extra prescription if travelling in Australia & a letter outlining your diagnosis, medications & dosages if travelling overseas
- Always carry medications in hand luggage in case your main luggage is lost or delayed
- When travelling long distance & changing time zones, discuss with your doctor to develop a plan to manage medication timing
For more information on how to safely & effectively take AED’s or medication side effects, contact our Services team on 3435 5000 or 1300 852 852 (outside Brisbane).